Hugs Not Drugs.

15 Dec

Welcome to my newly medicated life.

Ok, disclaimer: I know this is not so terrible. There are people dealing with medical issues that are 100x worse and probably permanent. I get that. I’m truly thankful that I am in generally good health.

Now that we’re clear on that, let me whine!

Let me tell you about the last week of my life. So on Friday I went to see a dermatologist, and was prescribed Bactrim. I started taking it right away that day,  and on Saturday I woke up with a fat lip. Of course my first thought isn’t going to be to connect those two, I figured maybe I bit my lip in my sleep or something. Sunday, I woke up with an even fatter lip. And that day, my tongue hurt too. As if I had burnt it or something. What the heck was I doing to myself in my sleep? I was confused, but again, not too terribly worried about it. Oh wait– side note– (I’m going to be quite frank in this blog, just a heads up now) Saturday I also noticed that I was starting to get a yeast infection. Yuck. But the only other time I’ve had one, was a reaction to an antibiotic. So THAT I figured was from the Bactrim. But yeast infections aren’t a big deal, you can buy the stuff to fix those at Target. So anyways Monday rolls around and now both of my lips feel swollen, my tongue still hurts, and yeast infection isn’t getting any better. So I go into health services at school to get checked out. When I told the nurse that I was on Bactrim, she was pretty alarmed and told me to stop taking it right away, and rambled something about ‘Stevens-Johnson Syndrome’. I google that on my phone and find out it’s this deadly disease that’s a drug reaction to sulfa antibiotics (and a few others) and you blister up everywhere (starting with mucous membranes, aka mouth + downstairs) and then it spreads through your whole body and eventually die from infections. Okay, #1 — YUCK. That’s disgusting. There is no way in crap that I have that. Plus, it’s rare. The nurse gave me medicine for the yeast but told me to call my doctor about the Bactrim. Meh, I wasn’t too worried, so I never got around to calling.

Tuesday morning.. I wake up and promptly burst into tears. My entire mouth is on fire, my previously swollen lip is now blistering, I have blisters inside my mouth, on my tongue, on the roof of my mouth, you name it. Oh, and when I had to pee, it literally felt like I was peeing out some toxic chemical that was also on fire. NOT COMFORTABLE. And I’m like “Holy crap, I have that frickin disease!” so I call my mom in hysterics thinking I’m dying, and she tells me to call the doctor (this would have been the reasonable thing to do in the first place). So I call Essentia, and they want me to come in immediately. So I do. Three different doctors later, they come to the conclusion that although it’s not in it’s worst form, I’m having this SJS reaction to the Bactrim. So they prescribe me a boatload of meds to get rid of it, and of course, tell me I’m never allowed to take Bactrim again. So I go home, I’m miserable, I have to wear a mask to protect my lips so I look like a total fool, and it is excruciatingly painful to eat, drink, talk, smile, and pee. You know, most of the most necessary parts of life. But I took all of the doses I was supposed to, forced down some green tea, kept putting carmex on my lips, and went to bed early. The doctor told me I should see some improvement by Day 2.

So I wake up Wednesday… WORSE. Again! Now everything is oozing and bleeding and is about 50x more painful, I can’t even drink water without it feeling like my mouth is being cut open with razor blades and then having vinegar poured on it, I literally started crying when I had to pee, I guess you could say I was in rough shape. So once again… Tearful phone call to my dear mother. She had me call the doctor again, and they wanted to see me back. So I went back in (Thanks to my dear Kayla for driving me!) saw my doctor again.. This time, he asks if there is any possibility that I had any exposure to herpes because that could be aggravating this as well. Umm… herpes?! HERPES?! But then he and another doctor inspected me and both said it’s definitely not herpes. UHHH, GOOD TO KNOW. Gosh. Anyways, doc prescribes me some pain pills and otherwise says to hang in there and keep him updated. So I go home, and again, struggle to function. It has been a rough couple of days. Eating is the biggest chore ever, because I have to take teeny tiny bites (If I open my mouth too far everything breaks and bleeds!), chew extremely slowly (moving my tongue hurts, moving my jaw hurts) and then swallow very cautiously (the entire roof of my mouth and going down the back of my throat is raw, so it feels like I’m swallowing knives). See what I mean? It’s a chore. Not even worth it. I’ll stay hungry, thanks.

Today is Thursday… And good news! I have improved. Much? Not really. But a little, which is more than encouraging enough for me right now. If it means that instead of crying every time I eat, drink, or pee, I now only cringe? That’s an improvement in itself! At least I know I’m getting somewhere! Anyways, that’s the story of all of my angry, depressed, and frustrated posts these last few days. Being in a ton of pain is bad enough, but being in a ton of pain and looking disgusting while it’s happening is so much worse. But I’m on the road to recovery! Yay! And a huge thank you to everyone who has put up with my whining, done favors for me, kept me in your thoughts and prayers, and patiently sat through a slow-motion dinner waiting for me to finish. Love you all.

The moral of the story is… Never ever take Bactrim. It’s evil. Hugs not drugs!

Advertisements

One Response to “Hugs Not Drugs.”

  1. Laura January 23, 2012 at 12:39 pm #

    I am so very glad that you have recovered. My mom, your dad’s cousin, nearly died from SJS a few years ago. The first doctor thought she was exaggerating symptoms, the next thought it was just a mild reaction and told her to take benadryl. It wasn’t until we took her to the ER a few days later that we learned just how bad it was. She had the equivilent of 3rd degree chemical burns on 98% of her body, inside and out. We learned days later that the admitting doctor wasn’t even sure she would live at first. After several days in the hospital, some short term effects like hair loss and skin peels, she mostly recovered but has had some long term negative effects. Her reaction was not to Bactrim though, but rather to a different class of drugs that she just happened to be allergic to. SJS is most common with antibiotics, but it can happen with any medication, even tylenol.

What do YOU think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: